Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
133 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

How to confirm absence of amphetamines in an infant?

My friend just had a baby and she tested positive for amphetamines. She was taking Methyldopa for gestational hypertension. She has never taken an elicit drug. CPS has taken the baby for at least 30 days to check if she is still positive. The baby was born and checked and found 0.0% amphetamines in her system. Is there a test or a way to prove that the blood test at the hospital was a false negative?
Wed, 15 Jul 2015
Report Abuse
Pediatrician 's  Response
Methyldopa-associated hepatitis in pregnant patients may cause false-positive maternal serum alpha-fetoprotein (MSAFP) results
Many, but that is only on the screening test, and not on confirmatory tests, which can accurately tell the difference between amphetamine salts and their metabolites and medications such as phenylephrine, pseudoephedrine, ephedrine, phenylpropanolamine and other stimulant products used as decongestants
Initial treatment of the neonate experiencing drug withdrawal should be primarily supportive, because pharmacologic therapy may prolong hospitalization and subject the infant to exposure to drugs that may not be indicated. Supportive care includes swaddling to decrease sensory stimulation; frequent small feedings of hypercaloric (24 cal/oz) formula to supply the additional caloric requirements; and observation of sleeping habits, temperature stability, weight gain or loss, or change in clinical status that might suggest another disease process. Supportive care in the form of intravenous fluids and replacement electrolytes may be necessary to stabilize the infant's condition in the acute phase without the need for pharmacologic intervention. The clinical signs of many infants who manifest drug withdrawal may be treated in this manner. Additional assessment of infants of drug-abusing mothers includes screening for hepatitis B and C and sexually transmitted diseases, including human immunodeficiency virus infection
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Recent questions on Amphetamine


How to confirm absence of amphetamines in an infant?

Methyldopa-associated hepatitis in pregnant patients may cause false-positive maternal serum alpha-fetoprotein (MSAFP) results Many, but that is only on the screening test, and not on confirmatory tests, which can accurately tell the difference between amphetamine salts and their metabolites and medications such as phenylephrine, pseudoephedrine, ephedrine, phenylpropanolamine and other stimulant products used as decongestants Initial treatment of the neonate experiencing drug withdrawal should be primarily supportive, because pharmacologic therapy may prolong hospitalization and subject the infant to exposure to drugs that may not be indicated. Supportive care includes swaddling to decrease sensory stimulation; frequent small feedings of hypercaloric (24 cal/oz) formula to supply the additional caloric requirements; and observation of sleeping habits, temperature stability, weight gain or loss, or change in clinical status that might suggest another disease process. Supportive care in the form of intravenous fluids and replacement electrolytes may be necessary to stabilize the infant s condition in the acute phase without the need for pharmacologic intervention. The clinical signs of many infants who manifest drug withdrawal may be treated in this manner. Additional assessment of infants of drug-abusing mothers includes screening for hepatitis B and C and sexually transmitted diseases, including human immunodeficiency virus infection